Ohio, 2003High Wind in Ohio, November 12, 2003
November 12, 2003 · NWS ILN · 4 events in 4 counties and zones
Several counties in west central and portions of central ohio experienced damage to trees and power lines due to synoptic wind. A cold front associated with low pressure over the Great Lakes region produced strong winds behind it, averaging 25 to 35 mph with higher gusts.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $63,000
- Crop damage
- $35,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several counties in west central and portions of central ohio experienced damage to trees and power lines due to synoptic wind. A cold front associated with low pressure over the Great Lakes region produced strong winds behind it, averaging 25 to 35 mph with higher gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Nov 12, 3:40 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Nov 12, 3:40 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
340 PM EST WED NOV 12 2003
.DISCUSSION...
CONVECTION BEGINNING TO INITIATE ALONG FRONT OVER NE INDIANA...BUT
UPDRAFTS HAVING A BIT OF A TUF TIME IN A QUITE DRY ENVIRONMENT. AT
ANY RATE...ACTIVITY SHUD INCREASE IN COVERAGE AND INTENSITY AS WE
HIT PEAK HEATING. RIGHT NOW PLAN ON CARRYING LIKELY POPS ALL ZONES
VERY EARLY TONIGHT TAPERING QUICKLY. TORNADO WATCH IN EFFECT UNTIL
9 PM DUE TO HIGHLY SHEARED ATMOS.
BEHIND FRONT EXPECT A RELATIVELY CALM-CLEAR PERIOD THIS
EVENING...THEN A RAPID INCREASE IN WIND AND CLOUD. MODELS CONTINUE
TO ADVERTISE VERTICAL THETA SURFACES FROM ABOVE 850 MB TO THE
SFC...WITH WINDS ABOVE 50 KTS IN THIS LAYER. GRADIENT INCREASES
STEADILY THIS EVENING AS THE MODELS INDICATE A 12-14 MB DROP IN THE
LOW PRESSURE AS IT MOVES ACROSS THE LAKES. PLENTY OF GUSTS IN THE
40-50 KT RANGE UPSTREAM ACRS IOWA THIS AFTERNOON...AND WE SHOULD SEE
GUSTS ALMOST THIS STRONG TONIGHT. WILL CONINTUE ADVISORY...GUSTS TO
50 MPH NORTH AND 45 SOUTH.
DECENT FETCH FOR SOME LAKE SHSN OVER THE FAR NORTH THURSDAY...AND IN
FACT THE ETA SUGGESTING A BAND WILL SET UP. FOR NOW PLAN ON
CONTINUING LOW CHC POPS...AND WITH TEMPERATURES EXPECTED ABOVE
FREEZING DONT ANTICIPATE ACCUMS.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY TONIGHT.
KY...WIND ADVISORY TONIGHT.
OH...WIND ADVISORY TONIGHT.
&&
JOHNSTONE
Hazardous weather outlook, Nov 12, 11:50 AM EST, 6 hours 55 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-122115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EST WED NOV 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
A DEVELOPING LOW PRESSURE SYSTEM THAT WILL MOVE ACROSS THE GREAT
LAKES WILL CAUSE A STRENGTHENING COLD FRONT TO SWEEP ACROSS THE
REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. SEVERE
THUNDERSTORMS MAY DEVELOP IMMEDIATELY AHEAD OF THE COLD FRONT. IN
ADDITION...STRONG WINDS WILL OCCUR IN THE WAKE OF THE COLD FRONT.
PLEASE REFER TO THE SEVERE WEATHER OUTLOOK AND WIND ADVISORY FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
In the hours before
Special weather statement, Nov 12, 6:15 PM EST, 30 minutes before
INZ050-058-059-066-073>075-OHZ026-034-035-042>046-051>056-060>065-
070>074-077>082-088-130018-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
615 PM EST WED NOV 12 2003
ALL OF WEST CENTRAL AND SOUTHWEST OHIO...ALONG WITH EAST CENTRAL AND
SOUTHEAST INDIANA...HAS BEEN CLEARED FROM TORNADO WATCH 944.
THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL OHIO REMAIN IN
THE WATCH.
UNION...FRANKLIN...LICKING...UNION...DELAWARE...FAIRFIELD...
FAYETTE...MADISON...PICKAWAY...HOCKING...HIGHLAND...BROWN...ADAMS...
PIKE...SCIOTO.
High Wind, Delaware
- When
- November 12, 6:45 PM EST to 7:00 PM EST
- Where
- Delaware forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.278, -83.005 (the zone’s center; the record gives no point)
High Wind, Shelby
- When
- November 12, 9:00 PM EST to 10:00 PM EST
- Where
- Shelby forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
Several power outages occurred countywide. Trees were reported down on Ohio 66, Fair and Kuther Roads (3 SW Sidney), Kirkwood-Miami River Road (4 SSW Sidney), and Miami-Shelby East Road. Power poles were reported either leaning or downed in the village of Anna.
High Wind, Clark
- When
- November 12, 10:30 PM EST to 11:00 PM EST
- Where
- Clark forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $40,000
- Crop damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
An 80 square foot section of roof was damaged at the Dole Vegetable Plant in Locust Grove. Exhaust fans and two ammonia pipes were damaged. A "significant" loss of product was reported. Metal studs at a construction site were blown down causing a day's worth of work to be lost in downtown Springfield.
High Wind, Logan
- When
- November 12, 11:30 PM EST to 11:50 PM EST
- Where
- Logan forecast zone
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
Trees and power lines were downed across the county. Seven hundred residences were without power for a brief period of time.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Florida, November 12, 20032 deaths · 7 injured · $100,000 · 1 event
- Flash Flooding and Flooding in West Virginia, November 12 to 13, 20031 death · $14 million · 52 kt wind · 14 events
- High Wind and Strong Wind in Wisconsin, November 12 to 13, 20032 deaths · $2,000 · 68 kt wind · 4 events
- Tornadoes and Hail in Ohio, November 12, 20033 injured · $21 million · F2 · 16 events
- High Wind in Iowa, November 12, 20032 injured · $2.6 million · 55 kt wind · 45 events
- High Wind in Michigan, November 12 to 13, 2003$21 million · 76 kt wind · 17 events
- Tornado in Ohio, November 12, 20031 injured · $160,000 · F2 · 1 event
- High Wind in Ohio, November 12 to 13, 2003$2.3 million · 52 kt wind · 28 events
- Flash Flooding and Hail in California, November 12, 2003$3.5 million · 0.5 in hail · 5 events
- High Wind in Pennsylvania, November 12 to 13, 2003$800,000 · 63 kt wind · 3 events
- Blizzard and Winter Storm in Michigan, November 12 to 13, 2003$230,000 · 68 kt wind · 26 events
- Flash Flooding and Debris Flows in California, November 12, 2003$320,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330620, 5330622, 5330621, 5330623.